MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C0435-A
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/04/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a gastrointestinal (gi) bleed using ruby coils and a non-penumbra microcatheter.During the procedure, the hospital technologist experienced resistance after advancing approximately a third of a ruby coil into the microcatheter.Subsequently, the physician retracted the introducer sheath slightly and the ruby coil started to take shape in the rotating hemostasis valve (rhv).The physician then decided to re-sheath the ruby coil; however, the coil detached from its pusher assembly outside the patient.The procedure was completed using additional ruby coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following sections was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report:3005168196-2020-02167.Results: the pet lock was intact on the proximal end of the pusher assembly.The stretch resistant wire (sr wire) was fractured, and the proximal constraint sphere was inside the distal detachment tip (ddt).The embolization coil was detached from its pusher assembly and had offset coil winds.Conclusions: evaluation of the returned ruby coil confirmed that the coil was detached from its pusher assembly and revealed a fractured sr wire.If the ruby coil is forcefully retracted against resistance, damage such as a sr wire fracture may occur.Further evaluation of the returned ruby coil revealed offset coil winds on the embolization coil.This damage may have contributed to resistance during procedure and the during re-sheathing of the ruby coil.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10943070
Report Number3005168196-2020-02167
Device Sequence Number16748944
Product Code HCG
UDI-Device Identifier00814548012889
UDI-Public00814548012889
Combination Product (Y/N)Y
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/04/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/15/2024
Device Model NumberRBY2C0435-A
Device Catalogue NumberRBY2C0435
Device Lot NumberF71153
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/16/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/04/2020
Supplement Date Received by Manufacturer01/05/2021
Initial Report FDA Received Date12/03/2020
Supplement Report FDA Received Date01/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005